Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 199, NWS Jackson, KY

July 30, 20084 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 30, 2008, 11:50 AM EDT for 4 counties in Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2008, 11:50 AM EDT (15:50 UTC)
Expired
Jul 30, 2008, 12:30 PM EDT
In force
40 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

Counties Estill County, KY, Lee County, KY, Powell County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 41 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 10:45 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 30, 10:45 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1045 AM EDT WED JUL 30 2008

.SHORT TERM.../THE REST OF TODAY/...UPDATED

14Z SFC ANALYSIS SHOWS A QUASI-STATIONARY FRONT SAGGING INTO
NORTHWESTERN KENTUCKY IN CONJUNCTION WITH A GENERALLY WEAKENING MCS
DRIFTING EAST ALONG THE OHIO RIVER. THE OUTFLOW FROM THESE STORMS ARE
STARTING TO REACTIVATE AS IT HEADS INTO EAST KENTUCKY. COMBINED WITH
AMPLE MOISTURE...DOLLY...IN PLACE AND MORE ARRIVING...EXPECT
NUMEROUS SHOWERS AND THUNDERSTORMS TO OVERSPREAD THE AREA THIS
AFTERNOON AND FURTHER INTERACT WITH EACH OTHER FOR A WET AFTERNOON.
AS A RESULT...WILL BE UPDATING THE CURRENT...EXCELLENT LOOKING...
GRIDS AND TEXT PRODUCTS TO RAISE POPS AND FINE TUNE TIMING OF THE
CONVECTION. WILL ALSO UPDATE THE QPF AND WX GRIDS ALONG WITH
ADJUSTING THE TEMPS FOR CURRENT OBS AND TRENDS...LOWERING MAX TEMPS
IN THE EARLY PCPN AREAS...MAINLY NORTHWEST. UPDATES TO ALL PRODUCTS
WILL BE ISSUED SHORTLY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY NIGHT/

MCS CURRENTLY TRAVERSING INDIANA AND SKIRTING NORTH CENTRAL KENTUCKY
WILL CONTINUE TO WEAKEN AS IT MOVES EAST THROUGH DAWN AS IT HAS
OUTFLOWED. THIS BOUNDARY MAY SERVE AS A FOCUS FOR CONVECTION LATER
TODAY. IT IS CURRENTLY ALIGNED FROM SDF TO SOUTHEAST OF OWB. MOISTURE
HAS RETURNED IN FULL FORCE ACROSS EASTERN KENTUCKY...WITH DEWPOINTS
IN THE UPPER 60S TO AROUND 70 FOR MOST LOCATIONS.

RIDGING WILL BE SUPPRESSED TODAY AS UPPER LEVEL LOW SPIRALS EAST
ACROSS SOUTHERN ONTARIO. SCATTERED THUNDERSTORMS WILL FIRE TODAY AS
CONVECTIVE TEMPERATURES ARE REACHED AS WELL AS THE POTENTIAL FOR ANY
PASSING WEAK SHORT WAVES OR OUTFLOW BOUNDARIES FROM UPSTREAM. LAPSE
RATES DO NOT LOOK TO IMPRESSIVE TODAY...SO EXPECT MOST STORMS TO BE
BENIGN...WITH THE EXCEPTION OF A FEW THAT COULD BE STRONG WITH ANY STORM
INTERACTIONS THAT COULD TAKE PLACE. HEAVY RAINERS WILL ALSO BE A
CONCERN AND WILL CONTINUE TO HIGHLIGHT THIS IN THE HWO.

A STRUNG OUT COLD FRONT WILL THEN MOVE TOWARDS THE AREA LATE TONIGHT
INTO THURSDAY...WITH MCS ACTIVITY INITIATING LATE TONIGHT NEAR THE
OHIO RIVER. THIS WILL LIKELY AFFECT EASTERN KENTUCKY LATE TONIGHT
INTO TOMORROW. ANYTHING THAT CAN GET ORGANIZED COULD PROVIDE A
DAMAGING WIND THREAT...AND ANY TRAINING CELLS WILL CERTAINLY POSE A
HEAVY RAIN THREAT ONCE AGAIN. RIDGING WILL THEN BUILD IN BY LATE
THURSDAY NIGHT...WITH VERY LITTLE CHANGE IN AIR MASS BEHIND THE COLD
FRONT.

.LONG TERM.../FRIDAY THROUGH TUESDAY/

GENERALLY LOOKS LIKE A DRY AND HOT PATTERN THROUGH THE EXTENDED
PERIOD. RIDGING AT THE SURFACE AND ALOFT BEGINS TO BUILD IN FRIDAY
AS THE CENTER OF A LARGE H5 HIGH DRIFTS EAST OUT OF THE PLAINS. THE
H5 HIGH SHOULD BE CENTERED OVER KENTUCKY EARLY NEXT WEEK. THE HIGH
DRIFTS EAST OF THE AREA TUESDAY...AS A COLD FRONT BEGINS TO MAKE ITS
WAY SOUTH OUT OF THE GREAT LAKES. WILL KEEP THE ENTIRE PERIOD DRY
FOR NOW...SINCE THE FRONT SHOULD STILL BE TOO FAR TO THE NORTH TO
BRING ANY PRECIP TO THE AREA. THE TEMPERATURES WILL BE THE MAIN
STORY...WITH HIGHS STARTING OUT AROUND 90 ON FRIDAY...AND RISING TO
THE MID TO UPPER 90S OVER THE WEEKEND THROUGH EARLY NEXT WEEK. A FEW
PLACES COULD APPROACH OR TOP 100 DEGREES. WILL INCLUDE A MENTION OF
THE VERY HOT CONDITIONS IN THE HWO. RECORD HIGHS WILL LIKELY BE
BROKEN LATER IN THE WEEKEND AND EARLY NEXT WEEK IF THE FORECAST
PATTERN HOLDS. PREFERRED HPC GUIDANCE TEMPS AS A START...AND MADE
SOME ADJUSTMENTS CONSIDERING H8 TEMPS AND H10 TO H8 THICKNESSES.

&&

.AVIATION.../12Z TO 12Z/

THE MVFR MIST IS EXPECTED TO BURN OFF BY 13Z. EXPECT SCATTERED
THUNDERSTORM THIS AFTERNOON...HOWEVER WITH THE TIMING IS
UNCERTAIN...JUST PUT VCTS IN THE FORECAST. THE WILL BE SOME MVFR RAIN
WITH THE HEAVIEST SHOWER DURING THE AFTERNOON AND EARLY EVENING. THE
MOST WIDESPREAD RAIN WILL LIKELY BE LATE WED NIGHT-TUES MORNING
ASSOCIATED WITH AN MCS MOVING ACROSS THE AREA. DO NOT HAVE A GOOD
HANDLE ON THE TIMING...BUT LIKELY WILL BE AFTER 9Z WEDNESDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN/GREIF
LONG TERM....WJM
AVIATION...JJ
Hazardous weather outlook, Jul 30, 4:43 AM EDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
443 AM EDT WED JUL 30 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
443 AM EDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH MORE NUMEROUS
THUNDERSTORMS EXPECTED LATE TONIGHT AS A COLD FRONT APPROACHES FROM
THE NORTHWEST. SOME OF THE STORMS COULD BE STRONG...CONTAINING GUSTY
WINDS AND FREQUENT LIGHTNING. ADDITIONALLY...ANY THUNDERSTORMS THAT
MOVE SLOW...OR PASS REPEATEDLY OVER THE SAME LOCATIONS WILL PROVIDE A
THREAT OF LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NUMEROUS THUNDERSTORMS ARE EXPECTED DURING THE DAY ON THURSDAY...
BEFORE DISSIPATING BY THURSDAY EVENING AS A COLD FRONT MOVES THROUGH
EASTERN KENTUCKY. SOME OF THE STORMS COULD CONTAIN GUSTY WINDS...AS
WELL AS HAVE THE POTENTIAL TO PRODUCE LOCALIZED FLASH FLOODING.

HOT CONDITIONS ARE EXPECTED OVER THE WEEKEND AND INTO EARLY NEXT
WEEK. TEMPERATURES ARE EXPECTED TO REACH THE MID TO UPPER 90S. THESE
TEMPERATURES...COMBINED WITH THE HUMIDITY...WILL RESULT IN HEAT
INDICES TOPPING OUT BETWEEN 95 AND 100 ON SATURDAY...AND 100 TO 105
SUNDAY AND MONDAY. TAKE EXTRA PRECAUTIONS IF YOU PLAN ON ANY OUTDOOR
ACTIVITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF WIND DAMAGE AND
FLOODING ON TODAY THROUGH THURSDAY.

GEOGERIAN/WJM

In the hours before

Special weather statement, Jul 30, 11:43 AM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1143 AM EDT WED JUL 30 2008

KYZ058-059-108-111-301630-
POWELL-ESTILL-WOLFE-LEE-
1143 AM EDT WED JUL 30 2008

...A STRONG THUNDERSTORM TO AFFECT POWELL...WEST CENTRAL WOLFE...
ESTILL AND WESTERN LEE COUNTIES THROUGH 1230 PM EDT WEDNESDAY
AFTERNOON...

AT 1143 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FOX...MOVING
EAST AT 30 MPH.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS OF 30 TO 40 MPH AND FREQUENT
CLOUD TO GROUND LIGHTNING IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 12:46 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Owsley, Perry, Wolfe44 min
Jul 30, 1:31 PM EDTAreal Flood AdvisoryJKLKnott, Letcher, Perry3 hr
Jul 30, 1:40 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Knott, Magoffin, Perry, Pike50 min
Jul 30, 1:49 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel41 min
Jul 30, 3:41 PM EDTAreal Flood AdvisoryJKLBell, Knox, Whitley4 hr
Jul 30, 4:32 PM EDTAreal Flood AdvisoryJKLMcCreary, Whitley3 hr
Jul 30, 4:34 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Pulaski, Rockcastle56 min
Jul 30, 4:38 PM EDTAreal Flood AdvisoryJKLLaurel, Pulaski, Rockcastle3 hr
Jul 30, 4:44 PM EDTFlash Flood WarningJKLPulaski, Rockcastle2 hr
Jul 30, 4:44 PM EDTFlash Flood WarningJKLPulaski, Rockcastle111 min
Jul 30, 5:27 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Whitley63 min
Jul 30, 5:35 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne25 min
Jul 30, 5:52 PM EDTFlash Flood WarningJKLLaurel, McCreary, Pulaski, Wayne, Whitley3 hr
Jul 30, 6:05 PM EDTSevere Thunderstorm WarningJKLMcCreary, Whitley25 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.